Missouri, 2006

Damaging Wind in Missouri, August 6, 2006

August 6, 2006 · NWS EAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 6, 2:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT SUN AUG 6 2006

.DISCUSSION...

SURFACE FRONT CURRENTLY LIES FROM CNTRL IOWA...THROUGH SERN
NEBRASKA...AND INTO WEST CNTRL KANSAS THIS AFTERNOON. SCATTERED
SURFACE BASED THUNDERSTORMS HAVE FORMED ALONG THIS FRONT OVER NORTH
CENTRAL KANSAS AND EXTREME SE NEBRASKA. THESE STORMS ARE BEING AIDED
BY EXTREME HEATING IN THE WARM SECTOR /TEMPS 100-105 DEGREES/...
CONVERGENCE ALONG THE BOUNDARY...AND SUPPORT FROM A WEAK SHORTWAVE
SEEN IN WV IMAGERY EXITING INTO THE HIGH PLAINS FROM CNTRL COLORADO.
ELSEWHERE...DIURNALLY DRIVEN ISOLATED THUNDERSTORMS ARE POPPING OVER
THE OZARK PLATEAU THROUGH SERN KANSAS AND ERN OKLAHOMA.

ASIDE FROM THE ISOLATED THUNDERSTORMS TO THE SOUTH...WHICH WILL
DECAY SHORTLY AFTER SUNSET...THE MAIN FOCUS WILL BE THE CONVECTION
ALONG AND BEHIND THE FRONTAL BOUNDARY THIS EVENING AND OVERNIGHT.
VISIBLE SATELLITE INDICATES A PARTICULARLY ROBUST LOOKING CELL SE OF
KBIE...AND TRENDS SEEM TO INDICATE FURTHER STORM DEVELOPMENT ALONG
THE FRONT INTO THE EVENING HOURS. THIS WOULD PUT NORTHERN MISSOURI
AT RISK FOR SEEING THUNDERSTORMS BEFORE MIDNIGHT. CURRENTLY...THE
CONVECTIVE PROFILE IS CHARACTERIZED BY MODERATE INSTABILITY /MLCAPES
2000-3000 J/KG/...STEEP MID LEVEL LAPSE RATES /7-7.5 C/KM/...LARGE
T/TD SPREADS...AND WEAK SHEAR. THIS WOULD INDICATE HIGH WINDS AS THE
PRIMARY THREAT FROM THE STRONGEST CELLS. HOWEVER...INSTABILITY WILL
WANE QUICKLY AT SUNSET...AND IT IS UNCERTAIN WHETHER ANY OF THE
STRONGEST STORMS PROPAGATE INTO MISSOURI...OR DEVELOP ALONG THE
BOUNDARY ACROSS NRN MISSOURI BEFORE THE BEST INSTABILITY IS
EXHAUSTED.

FOLLOWED THE GFS PRESSURE AND WIND FIELDS THROUGH MONDAY AS NAM
FORECAST CONTINUES TO HAVE PROBLEMS WITH THE PLACEMENT OF SURFACE
FEATURES. THATS NOT TO SAY THE GFS DOES NOT HAVE PROBLEMS OF ITS
OWN...PARTICULARLY THE CONVECTIVE FEEDBACK IT DISPLAYS BEGINNING
OVERNIGHT. CURRENT THINKING IS ONGOING CONVECTION ALONG THE FRONT
WILL RUN ITS COURSE THROUGH NRN MISSOURI AND SRN IOWA THIS EVENING.
THEN...POST FRONTAL ELEVATED CONVECTION APPEARS LIKELY ACROSS ERN
NEBRASKA OVERNIGHT ASSOCIATED WITH ISENTROPIC LIFT THROUGH THE 310K
LAYER. MAIN CONCERN IS CURRENT THUNDERSTORM ACTIVITY WILL PERSIST
INTO THE OVERNIGHT HOURS AND DISRUPT THE ATMOSPHERE SUCH THAT POST
CONVECTIVE SHORTWAVE RIDGING DEVELOPS...AND HINDERS/PREVENTS
SUFFICIENT ISENTROPIC LIFT.

VERY UNCERTAIN FORECAST FOR MONDAY...AS MESOSCALE PROCESSES WILL
LARGELY DETERMINE THE TIMING AND LOCATION OF FURTHER THUNDERSTORM
DEVELOPMENT. TO THAT EFFECT...MAINLY JUST BROADBRUSHED 30 TO 50
PERCENT POPS ACROSS THE AREA...WITH POPS INCREASING TO 60 PERCENT
OVER CENTRAL MISSOURI IN THE EVENING HOURS WHERE IT WAS FELT THE
BEST BOUNDARY LAYER AND UPPER LEVEL SUPPORT WILL BE CO-LOCATED.
SIMILARLY WITH PRECIPITATION CHANCES...TEMPERATURES WILL BE HIGHLY
DEPENDANT ON THE CONVECTIVE EVOLUTION. GENERALLY FOLLOWED THE WARMER
NAM GUIDANCE NUMBERS...AS GFS MAV GUIDANCE APPEARED TOO TIED TO
BACKGROUND FIELDS CREATED BY THE MODELS CONVECTIVE FEEDBACK.

FRONTAL BOUNDARY BEGINS TO WEAKEN/DISSIPATE BY TUESDAY OVER SRN
MISSOURI. HOWEVER...MODELS INDICATE DEEP ISENTROPIC LIFT PRODUCING
PRECIPITATION BEHIND THE FRONT...PRIMARILY DURING THE MORNING HOURS.
UNCERTAINTY REGARDING THE MOVEMENT OF THE FRONTAL BOUNDARY...AND
STRENGTH OF THE RIDGE TRYING TO REBUILD OVER THE AREA PRECLUDES ANY
MORE THAN A LOW CHANCE MENTION.

21

MEDIUM RANGE MODELS ADVERTISING A SIGNIFICANT CHANGE TO THE UPPER
FLOW PATTERN FOR THE LATTER PART OF NEXT WEEK. A MORE AMPLIFIED FLOW
IS EXPECTED TO EVOLVE ACROSS CANADA AND THE NORTHERN U.S. RESULTING
IN NORTHWESTERLY UPPER FLOW FROM THE UPPER MS VALLEY THROUGH THE OH
VALLEY. MO WOULD BE ON THE WESTERN EDGE OF THIS PATTERN.

A FRONTAL BOUNDARY SOUTH OF THE CWA ON TUESDAY IS FORECAST TO EITHER
DISSIPATE OR LIFT NORTHEAST BY WEDNESDAY...FORCING ANY CONVECTION
NORTH OF THE CWA. THIS WILL ALLOW THE HOT AIR TO RETURN TO THE CWA
FOR WEDNESDAY AND THURSDAY. CURRENT FORECAST MAY BE A FEW DEGREES
TOO COOL IN THE WEST BUT OPTED TO BLEND IN WITH SURROUNDING SITES. A
LARGE SURFACE ANTICYCLONE TAKES UP RESIDENCE OVER EASTERN CANADA
LATE NEXT WEEK WITH ITS BROAD EASTERLY LOW LEVEL FLOW REACHING AS
FAR WEST AS MO/EASTERN KS BY FRIDAY. A COLD FRONT ASSOCIATED WITH A
SHORTWAVE DROPPING SOUTHEAST ACROSS THE WESTERN GREAT LAKES IS
PROGGED BY THE 12Z GFS/ECMWF TO PUSH THROUGH THE CWA. THIS WOULD
TAKE THE BITE OUT OF THE VERY HOT MID WEEK TEMPERATURES. FOR NOW
WILL LEAVE GOING FORECAST DRY AS QUESTIONS REMAIN ON WHETHER OR NOT
THE SHORTWAVE WILL PASS CLOSE ENOUGH TO AFFECT NORTHEAST MO. IN
ADDITION NOT ENOUGH CONVICTION ON WHETHER THERE WILL BE SUFFICIENT
LOW LEVEL FORCING TO OVERCOME THE LIKELY CAPPED HOT AIRMASS TO
GENERATE SURFACE BASED CONVECTION. STILL PLENTY OF TIME TO INSERT
CHANCE POPS FOR THURSDAY/THURSDAY NIGHT AS WE AWAIT ANOTHER MODEL
RUN OR TWO.

MJ

&&

.PREVIOUS DISCUSSION...

300 AM SUN...
LATEST MOISTURE IMAGERY CONDITIONS DEPICT A STRONG HIGH PRESSURE
RIDGE EXTENDING E-W FROM THE TN VALLEY INTO THE SRN ROCKIES. STRONG
ZONAL FLOW EXISTS ACROSS THE NRN TIER OF THE US...WITH A SIGNIFICANT
SHORTWAVE PROPAGATING ACROSS SRN MANITOBA. THE COLD FRONT ASSOCIATED
WITH THIS SYSTEM HAS DRIFTED SOUTH SERN SD AND WRN NEB. PREVIOUS
CONVECTION ALONG THIS BOUNDARY PRODUCED AN OUTFLOW BOUNDARY IN XTRM
NWRN MO. BOUNDARY IS QUITE WEAK...BUT MAY BE ABLE TO TRIGGER A FEW
SHOWERS OR THUNDERSTORMS THIS MORNING NR THE IOWA BDR. THE BOUNDARY
WILL WEAKEN AND DISSIPATE BY LATE THIS MORNING.

ONCE AGAIN...IT WILL BE A LOW CONFIDENCE FORECAST AS
NAM/GFS...ESPECIALLY GFS...ARE SUFFERING FROM CONVECTIVE FEEDBACK.
THIS PLAYS HAVOC WITH SURFACE FRONT POSITIONS AND REST OF THE LOW
LEVEL THERMAL FIELDS. CANNOT USE THE GFS DUE ITS SEVERE CONVECTIVE
FEEDBACK WITH THE NAM ALSO HAVING FEEDBACK ISSUES WITH THE SHORTWAVE
TO EJECT NORTHEAST OUT OF SERN COLORADO. PREFER THE MORE TAME
UKMET/ECMWF AS IT TAKES THE SHORTWAVE AROUND THE RIDGE THROUGH NEB
AND IOWA...AND HOLD THE FRONT STATIONARY ACROSS THE EXTREME SRN CWA
ON MONDAY BEFORE LIFTING IT BACK NORTH.

IN THE NEAR TERM...THE FRONT WILL TRACK INTO EXTREME NWRN MO THIS
AFTN...ALONG A LINE FROM STJ TO IRK BY 00Z TNGT. STG AFTN HEATING TO
OCCUR AHEAD OF THE FRONT WITH H8 THERMAL RIDGE TO BE ORIENTED
WEST-EAST THROUGHOUT THE CWA. THE STG HEATING ALONG WITH LLVL
CONVERGENCE WILL TRIGGER SCATTERED THUNDERSTORMS BY LATE AFTN AS THE
CAP BREAKS.  THE MOST LIKELY AREA FOR CONVECTION WILL BE THE NERN
CWA AS THE CAP WILL BE THE WEAKEST.  ALTHOUGH THERE IS LITTLE
SHEAR...MODERATE INSTABILITY AND INVERTED-V SOUNDINGS SUGGESTS THE
POTENTIAL FOR PULSE SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE
PRIMARY THREAT DURING THE LATE AFTN AND EVENING HOURS. THERE WILL BE
A SLOW SOUTH DEVELOPMENT OF AT LEAST WIDELY SCT THUNDERSTORMS TO THE
I-70 CORRIDOR DURING THE EVENING. SURFACE BASED CONVECTION TO
GRADUALLY GIVE WAY TO THE RISK OF ELEVATED CONVECTION IN PROXIMITY
OF WEAK H8 THETA-E ADVECTION AND SFC FRONT ALONG AND NORTH OF THE
SFC BOUNDARY ALONG I-70.

THE THETA-E ADVECTION TO GRADUALLY DIMINISH DURING THE AM HOURS ON
MONDAY WITH THE ISENTROPIC LIFT SHIFT NORTH INTO IOWA AND NEBRASKA
AS SHORTWAVE TRACKS EAST THROUGH THAT REGION. STRONG MCS FORMATION
AND SUBSEQUENT MCV FORMATIONS AND OUTFLOW BOUNDARIES COULD EASILY
DERAIL THE FORECAST SCENARIO...ESPECIALLY FOR MONDAY NIGHT AND
TUESDAY.

DUE TO THE SLOWER PROGRESS TO THE SOUTH...PLAN TO GO ABOVE GUIDANCE.
FOR TODAY THROUGH TUESDAY. ANOTHER VERY HOT TODAY FOR MUCH OF THE
CWA. DEWPOINTS MIXED OUT QUITE WELL JUST THE SOUTH AND WEST OF THE
CWA SAT AFTN WITH DEWPOINTS IN THE LOW TO MID 60S. FCST SOUNDINGS
SUGGEST THE SAME FOR THE SRN CWA WITH UPPER 60S DEWPOINTS NR THE
IOWA BORDER. HEAT INDICES TO APPROACH OR EXCEED 105 FROM THE KC
METRO EAST SOUTHEAST TO SEDALIA. PLAN TO HOIST A HEAT ADVISORY FOR
THIS AFTN AND EARLY EVE.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR MOZ028-MOZ029-MOZ030-
     MOZ037-MOZ038-MOZ043-MOZ044-MOZ045-MOZ053-MOZ054.

KS...HEAT ADVISORY UNTIL 7 PM SUNDAY FOR KSZ057-KSZ060-KSZ103-
     KSZ104-KSZ105.

WFO EAX
Hazardous weather outlook, Aug 6, 12:06 PM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT SUN AUG 6 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE AREA WILL BE AFFECTED BY HOT AND HUMID CONDITIONS THIS
AFTERNOON...WITH HIGH TEMPERATURES REACHING THE MIDDLE 90S IN
NORTHEAST MISSOURI...TO THE MIDDLE 100S IN EAST CENTRAL KANSAS AND
WEST CENTRAL MISSOURI. AFTERNOON HEAT INDICES AT OR SLIGHTLY ABOVE
105 DEGREES IN THE KANSAS CITY METRO VICINITY HAS PROMPTED A HEAT
ADVISORY THROUGH 7 PM THIS EVENING.

A COLD FRONT EXTENDING FROM CENTRAL IOWA TO NORTHWEST KANSAS WILL
TRIGGER THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS. THE AREA MOST LIKELY TO POSSIBLY SEE STORMS WOULD BE
NORTH OF A ST JOSEPH TO KIRKSVILLE LINE. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE COLD FRONT WILL SLOWLY MOVE INTO NORTHERN AND CENTRAL MISSOURI
MONDAY. THIS FRONT WILL PROVIDE THE FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT MONDAY AFTERNOON ACROSS THE AREA. THE POSSIBILITY EXISTS
THAT FEW OF THESE THUNDERSTORMS COULD BE SEVERE...WITH DAMAGING WINDS
THE PRIMARY THREAT.

THE FRONT WILL STALL SOUTH THE AREA BY TUESDAY MORNING...AND ALLOW
FOR FURTHER POSSIBLE THUNDERSTORM DEVELOPMENT TUESDAY AS IT BEGIN TO
LIFT BACK NORTH. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH
ANY OF THESE STORMS. HOT WEATHER WILL RETURN TO THE AREA ON WEDNESDAY
AND THURSDAY...WITH HIGH TEMPERATURES REACHING THE LOWER 90S TO NEAR
100 DEGREES...AND AFTERNOON HEAT INDICES RANGING FROM 95 TO 105
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

21

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
August 6, 5:15 PM CST
Where
Lafayette County, Odessa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -93.967

Power lines and several trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527899.